Hospice Care/I wrote yesterday
QUESTION: My 87 year old Mom is now in a semi-coma state. She does not respond to any stimuli at all. She is hot all over and appears to struggle to breathe (you can hear gurgling). She has not had any food or liquid for about 35 hours and in unresponsive if you turn on the bright overhead light in her room. She cries out about once an hour.
Her urine is dark brown and about 1/4 bag in 10 hours.
It is heartbreaking to watch. I am still giving her the Ativan and Roxanol as ordered but wondering if I should increase it at all to make sure she is comfortable. I don't want her to suffer and hurt from the cancer in her liver and small intestine.
I sit and hold her hand and talk to her (I am a solo care giver with hospice help.
I know you don't know the answer, but how long do you think she can last at this stage? I read of your dementia patient lasting 3 weeks and that is too heartbreaking to think about.
Thank you in advance for your response. This section has been a sanity saver for me.
ANSWER: Hi, Donna--
As I write this, I suspect your mother may have already died. You are describing signs of the last hours of life.
You are doing exactly what she needs. Most people are afraid of being alone when they die--you are taking care of that huge, huge issue for her. That is a beautiful gift.
If she is crying out every hour or so, I'd up the roxanol just a little bit, and give it a little more often. At this point, she will absorb it from her mouth tissues, a drop at a time. That's something you can change up a little bit. I'm guessing the hospice nurses have told you you can do this. Recall that we are focused totally on her comfort and only her comfort. A drop more or less changes nothing about how long she will live, but it can make the difference between perceiving pain and sleeping without that awareness.
And I'd leave the lights on low, unless you need them on in order to care for your mother's physical needs. It will be easier on your eyes and more calming for her.
Say and do those things that can soothe you both.
As long as she is receiving the Ativan, she does not feel anxious about her breathing issues--the gurgling you hear is sometimes called a "death rattle."
At this point, if you haven't already called the hospice, you might want to do that. A nurse can come and be with you, help give you some support, let you stretch your legs and take a few minutes for yourself. There is nothing about hospice that says you have to be alone at the end unless that is your preference.
I wish there was more that I could do to help you--I have you in my thoughts and prayers. You are near the end of your mother's journey.
Take care--know you are cared about, even by people like me who don't know you!
---------- FOLLOW-UP ----------
QUESTION: Just wanted to keep you updated as I appreciate your help. Mom is still alive. Hospice stopped all of her meds over 35 hours ago. Her oxygen level was 45 and showed all signs of dying. She had flushed fluids on Wednesday.
But, She is still breathing very shallow. She is cold and clammy to the touch all except for the torso area. She has mottled hands, knees and feet. Her face is very sunken in. It is actually a little strange. No one can understand why she is still breathing. She actually feels like a corpse and is starting to give off an odor of decay.
Have you ever heard of anything like this?
Once again, thank you for everything.
ANSWER: Dear Donna:
I have been thinking of you and your mother all day.
I certainly have had patients who held on for a lot longer than anyone thought they would!
I don't understand "flushed fluids," though.
I am concerned about "stopping all meds," and I certainly hope that does not include roxanol, benadryl, haldol and ativan (the last three are often mixed in a gel or cream that is spread on the inner arm to help the patient relax and not feel anxious)!
The odor is likely because whatever bowel contents there may still be (and it seems we talked about blood in the GI tract?) are "fermenting," and I suspect that is what you smell.
The cold, clammy feeling everywhere except the torso is because her circulation is so poor at this point (heart is giving out and blood pressure is very low) that the blood in her extremities is kind of "pooling" (that's the mottling you observe), and so the fluid leaks out a little through her skin, giving her that clammy feeling.
It is certainly OK to open a window (although it's a little chilly in Oklahoma today--I was there this morning!) and get some fresh air in, or to spray a little air freshener. If your mother had a perfume or cologne she liked, you might spray a little of that--maybe put just a touch on the skin between her nose and her lip, so that as she breathes, she can smell a scent that pleased her during her life. You might ask/tell her you are doing this, you just never know how much of her awareness there is.
I am not that far from you (probably) since I am in north central Texas, about 35 miles south of the border. I feel like a neighbor. I hope some of this is helpful, more than I usually do!
You might get down by her ear and talk to her about how much you love her, how you will miss her but you will be OK, it is OK for her to go (and you could even mention loved ones who have already passed--she may be experiencing "visits" from them--many do!), and tell her that when it is your turn, when your time comes and your life is winding down, you look forward to seeing her again in eternity (or whatever your particular beliefs--and hers--are about what comes after this life). Tell her that you love her and what a wonderful mother she is! And keep telling her it is okay to go!
I am keeping you in my thoughts and prayers--let me know how things go. I wish I could help you more! Take care and know that you are loved and you are not alone!
---------- FOLLOW-UP ----------
QUESTION: The hospice nurse said that since she has not had food or liquid in several days that the catheter bag filled up with "flushed fluids" which the body does when a person is "actively dying". The bag was over 1/2 full.
Hospice told us to stop all meds as of yesterday. She is not getting any medication at all. We were giving her roxanol and Ativan with a syringe even though she was comatose. Should I put some into a plain handcream or something and put it on her inner arm. I just want her suffering to stop.
I have been telling her everything you suggest and have been doing so for days. She has a super strong heart - she exercised and ran all the time up until she was diagnosed with cancer at 86.
I will try the perfume. I have been wearing her perfume so she could smell it and have been burning her favorite candles so she could smell them.
Thank you again and it does help to know you are not very far away. Seems like we are almost neighbors. Your prayers and good thoughts help. I will keep you informed.
Hello, again, Donna--I woke up thinking about your and your mother, and here is another note from you.....
First, call the hospice office and ask to speak to the medical director and BE VERY INSISTENT. This is the doctor who runs the hospice. My huge concern is this issue of stopping all medications.
Your mother is still alive. That means her nervous system, lungs, heart, liver and kidneys are still working well enough to sustain life. If they weren't, she would have died. Therefore, one CANNOT assume that she doesn't experience pain and anxiety! I cannot imagine stopping palliative care because a patient isn't dead yet!
I cannot express my concern in strong enough words here--keep pushing the hospice until you get someone who will direct you to resume providing your mother with medications for pain and anxiety.
Second, I don't know what the hospice nurse meant by "flushed fluids." Your Mom is producing urine of some sort. This is proof of her kidneys working. The fluid is coming from her body's cells, blood and the space between her cells (this is called "interstitial fluid"). It is dark and may seem syrup-y, because the waste matter is in less water than it would be in a healthy person. But it is urine, and the kidneys are working. You don't mention how long it took for the bag to get to be half full, but it should have been emptied regularly. (This could be some of the source of the odor you described!) The standard is one ounce (or 30 ml also called cc) every hour. She probably isn't making that much, but her kidneys are making urine!
Your mother is a very strong person, certainly.
Mixing the medication into lotion or cream is something a pharmacist should do, and the hospice should provide. If the roxanol was not running out of her mouth, and particularly if she was swallowing, even a little and rarely, it was getting into her. We never, ever assume that a patient we know is actively dying and cannot communicate, doesn't hurt or feel fear.
I am sorry to be telling you this so early on a Sunday morning--at least when you call, you will get a different nurse who is on call. Push until you get someone to help you medicate your mother.
That's the only way to ease your mother's pain, through medication, and possibly, with positioning.
I am very pleased that you and I seem to be "on the same page" so much. I love that you wore her perfume and burned her favorite candles. You must know that your mother is aware of all of this on some level and that it is comforting to her.
She certainly raised a daughter with a beautiful soul! You are doing everything I can think to suggest--before I suggest it. You have the heart of nurse, certainly.
Take care, my dear neighbor, know that you are in my thoughts and prayers, and that I am honored to walk this path with you, if only from a distance.